Some formulations of the dietary supplement herbal Fen Phen contain a compound known as 5-hydroxytryptophan (5-HTP). Made from the seeds of an African plant, 5-HTP can help raise serotonin levels in the brain, which may lead to improvements in sleep, mood, anxiety, appetite or pain sensation.
5-HTP is similar to tryptophan, a type of amino acid that is converted into 5-HTP in the body. In 1990, the Food and Drug Administration ordered a recall of all supplements containing tryptophan after a link was found to an outbreak of a potentially fatal disorder known as eosinophilic myalgia syndrome (EMS), which affects the skin, blood, muscles and organs.
Since the FDA recall, several cases of EMS have been reported among users of supplements containing 5-HTP. Because of its similarities with tryptophan in the recalled supplements, the FDA warned consumers about the possible health risks of taking herbal Fen Phen supplements containing 5-HTP in November 1997.
The law firm of Hissey Kientz is investigating cases involving consumers who experienced injury after using herbal Fen Phen products, including those containing 5-HTP. If you or a loved one have used herbal Fen Phen and suffered stroke, heart attack, primary pulmonary hypertension (PPH), primary arterial hypertension (PAH) or other injures please contact us to learn more about your legal rights. You can reach us by calling toll-free at (866) 275-4454, or by filling out a free case evaluation form to the right of this page.